[2-13-2014] The Food and Drug Administration (FDA) is advising consumers not to purchase or use Arth-Q, a product promoted and sold as a dietary supplement for joint, muscle and arthritic pain.
FDA laboratory analysis confirmed that Arth-Q contains the active ingredient, ibuprofen. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID). NSAIDs may cause increased risk of cardiovascular events, such as heart attack and stroke, as well as serious gastrointestinal damage including bleeding, ulceration, and fatal perforation of the stomach and intestines. This hidden drug ingredient may interact with other medications and significantly increase the risk of adverse events, particularly when consumers already may be using NSAID-containing products. Arth-Q is labeled in English, but also promoted to the Korean-speaking community as “알쓰큐” or “알쓰Q.” It is a product sold on various websites, including www.kaymall.com, and in some retail stores.
Consumers should stop using this product immediately and throw it away. Consumers should consult a health care professional as soon as possible if they have experienced any negative side effects, such as unusually dark stools or urine, stomach pain, increased bruising, or other signs of bleeding.
Health care professionals and patients are encouraged to report adverse events or side effects related to the use of this product to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Note: This notification is to inform the public of a growing trend of dietary supplements or conventional foods with hidden drugs and chemicals. These products are typically promoted for sexual enhancement, weight loss, and body building, and are often represented as being “all natural.” FDA is unable to test and identify all products marketed as dietary supplements on the market that have potentially harmful hidden ingredients. Consumers should exercise caution before purchasing any product in the above categories.
Please refer to the links below for more information:
Subscribe to the RSS feed: http://www.fda.gov/AboutFDA/ContactFDA/StayInformed/RSSFeeds/TDS/rss.xml
Tainted Supplement Consumer Article: http://www.fda.gov/downloads/ForConsumers/ConsumerUpdates/UCM236998.pdf